Axiomatic characterization of the Gini coefficient and Lorenz curve orderings
Journal article, Peer reviewed
MetadataShow full item record
Original versionJournal of Economic Theory, Vol. 101, No. 1, 115-132
This paper is concerned with distributions of income and the ordering of related Lorenz curves. By introducing appropriate preference relations on the set of Lorenz curves, two alternative axiomatic characterizations of Lorenz curve orderings are proposed. Moreover, the Gini coefficient is recognized to be rationalizable under both axiom sets; as a result, a complete axiomatic characterization of the Gini coefficient is obtained. Furthermore, axiomatic characterizations of the extended Gini family and an alternative "generalized" Gini family of inequality measures are proposed
Accepted Author Manuscript (peer reviewed) This is the final text version of the article, and it may contain insignificant differences from the journal's pdf version.